Alert archive / Texas / Flash Flood Warnings in 2022
Flash Flood Warning 58, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 28, 2022, 2:56 PM CDT for Brewster County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2022, 2:56 PM CDT (19:56 UTC)
- Expired
- Aug 28, 2022, 5:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Brewster County, TX
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.9 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1089 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1237 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 2:39 PM CDT, 17 minutes earlier.
Area forecast discussion, Aug 28, 2:39 PM CDT, 17 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 239 PM CDT Sun Aug 28 2022 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Monday night) Issued at 223 PM CDT Sun Aug 28 2022 ...Big Changes on the way for West Texas and Southeast New Mexico... WV imagery shows fairly zonal flow aloft over West Texas and Southeast New Mexico this afternoon, with an upper ridge over old Mexico. Area radars show convection already developing over the Davis Mountains, where mesoanalysis shows mucapes of 3000 J/kg or so, and no cap. Highs will top out in the 90s most locations this afternoon, w/ensembles suggesting that today may be the warmest day the rest of the year. Convection will keep developing this afternoon, from the Davis Mountains northeast as models bring a shortwave through the top of the ridge, w/best chances extending through the northwest Permian Basin. A 30kt LLJ is forecast to develop after sundown, and this, along w/ample cloud cover, will keep overnight lows well above normal. This LLJ will advect plentiful Gulf moisture into the area, w/70F dewpoints as far NW as KMAF by late Monday morning. Monday, the upper ridge is forecast to develop north into the southwest CONUS, putting West Texas and Southeast New Mexico under northeast flow aloft. Dewpoints will mix out a little during the day, but not much. Models bring a shortwave down the eastern periphery of the ridge, to Southeast New Mexico by 00Z Tuesday. This will send thicknesses down, shaving a couple of degrees off today's highs. CAMs develop convection first in the Davis Mountains, but also north over the South Plains as the shortwave and a cold front approach the CWA. Monday night, return flow surges ahead of the cold front, w/PWATs increasing to up to 2 std devs above normal in the Permian Basin. The NAM increases PWAT at KMAF to 1.8" by 06Z, which is off the climatological charts. NBM ramps up POPs significantly, but considering the shortwave and cold front, this does not seem unreasonable. This will set the stage for Tuesday, which looks to be the main event, the details of which are below. Lows will come down a few degrees Tuesday night, but will nevertheless remain above normal. && .LONG TERM... (Tuesday through Saturday) Issued at 223 PM CDT Sun Aug 28 2022 The beginning of the period starts with a setup we have been desperately looking for since August of last year. Guidance is in agreement on the s/w pinching off the longwave trough sweeping through the plains, cutting south over NM and establishing its presence as an inverted trough centered over E NM and W TX. The result is a prevailing NE flow with formidable moisture advection allowing for a deep layer moisture signature as noted by 12z GFS soundings across all zones, especially the Stockton/Marfa Plateau's and Permian Basin. Areal PWAT indices are forecast off the climatological scale meaning we are starring at a formidable rain event in our neck of the woods. With a strong agreement in the environment and evolution of the 700-500mb pattern, have brought PoPs up considerably with NBM agreement. Local QPF max over the Hwy 90 corridor is consistent with the current setup with 2-4" of rain not out of the question for those in that vicinity. Elsewhere, a widespread 1-3" of rainfall is increasingly likely given the environment and likely efficient rainfall processes within the rich moisture field. Scattered thunderstorms will be embedded within the overall rainfall axis as forecast soundings indicate enough instability within the mid- levels to produce some thunder. Highest rainfall chances will occur on Tue/Wed with a slow scaling back on Thu/Fri, although storm chances will continue to be >20% for a bulk of the forecast area. Temperature wise will trend below normal with widespread 70s and 80s likely the entire long term period. Given the high probability of cloud cover and precipitation, it would not take much for the current forecast to adjust down a bit further for portions of the Permian Basin and SE NM, so will monitor the trends to see if we need to adjust down further. Low temperatures will remain mild, albeit cooler than what we've had in previous weeks. Considering RHs around 65-70F, it will be tough to dip too far below normal, but it'll feel nice having some moisture for a change! && .AVIATION... (18Z TAFS) Issued at 1158 AM CDT Sun Aug 28 2022 VFR conditions will prevail next 24 hours except in areas of direct convection, the chances of which are too low for a mention at any given terminal attm. However, forecast soundings and current mesoanalysis suggests a juicy AMS is in place, with a widespread cu field developing shortly, and again at most terminals near the end of the forecast period. Otherwise, light return flow will persist. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 75 95 71 83 / 20 30 60 80 Carlsbad 70 95 68 81 / 20 50 60 70 Dryden 74 94 74 84 / 20 20 40 80 Fort Stockton 73 94 70 80 / 20 40 50 80 Guadalupe Pass 68 86 63 74 / 30 50 50 70 Hobbs 70 93 68 79 / 30 50 70 80 Marfa 63 86 63 75 / 40 70 60 80 Midland Intl Airport 74 93 70 81 / 30 30 60 80 Odessa 74 93 71 80 / 40 30 60 80 Wink 74 94 70 82 / 30 40 60 80 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...44 LONG TERM....87 AVIATION...44
Hazardous weather outlook, Aug 28, 1:58 PM CDT, 58 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 158 PM CDT Sun Aug 28 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-291900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 158 PM CDT Sun Aug 28 2022 /1258 PM MDT Sun Aug 28 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Thunderstorms are possible, mainly from the Presidio Valley through the Davis Mountains to the northwest Permian Basin. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible Monday through Friday. Widespread rainfall will occur on Tuesday and Wednesday with a heightened chance of flash flooding due to persistent rainfall. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 9:29 AM CDT | River Flood Warning | MAF | Presidio | 5 hr |
| Aug 28, 9:29 AM CDT | River Flood Warning | MAF | Presidio | 31 hr |
| Aug 28, 9:29 AM CDT | River Flood Warning | MAF | Brewster | 62 hr |
| Aug 28, 9:31 AM CDT | River Flood Warning | MAF | Brewster | 52 hr |
| Aug 28, 3:09 PM CDT | Special Weather Statement | MAF | 51 min | |
| Aug 28, 3:29 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos | 2 hr |
| Aug 28, 3:33 PM CDT | Special Weather Statement | MAF | 42 min | |
| Aug 28, 4:25 PM CDT | Areal Flood Advisory | MAF | Brewster | 2 hr |
| Aug 28, 4:52 PM CDT | Special Weather Statement | MAF | 38 min | |
| Aug 28, 5:51 PM CDT | Special Weather Statement | MAF | Martin | 39 min |
| Aug 28, 6:11 PM CDT | Special Weather Statement | MAF | Winkler | 49 min |
| Aug 28, 6:18 PM CDT | Special Weather Statement | MAF | Upton | 42 min |
| Aug 28, 6:31 PM CDT | Special Weather Statement | MAF | Martin | 44 min |
| Aug 28, 6:50 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Glasscock, Howard, Martin, Midland | 55 min |
| Aug 28, 6:55 PM CDT | Flash Flood Warning | MAF | Reeves | 2 hr |
| Aug 28, 6:59 PM CDT | Special Weather Statement | MAF | Reagan | 46 min |
Nearby
Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.